Search the site

Table of contents for this issue | Previous article | Next article
Denis Simon
Sur la paramétrisation des solutions des équations quadratiques
Journal de théorie des nombres de Bordeaux, 18 no. 1 (2006), p. 265-283, doi: 10.5802/jtnb.543
Article PDF | Reviews MR 2245885 | Zbl 05070457
Keywords: Formes quadratiques binaires et ternaires, paramétrisation, groupe de classes

Résumé - Abstract

Our goal in this paper is to give a link between different classical aspects of the theory of integral quadratic forms. First, we investigate the properties of the binary quadratic forms involved in the parametrization of the solutions of ternary quadratic equations. In particular, we exhibit a simple rule to obtain a parametrization from a particular solution, such that its invariants only depend on the original equation. Used in the context of elliptic curves, this parametrization simplifies the algorithm of $2$-descent.

Secondly, we consider a primitive quadratic form $Q(X,Y)$, with nonsquare discriminant. Some authors (in [1] and [7]) make a link between a particular rational solution of $Q(X,Y)=1$ over $\mathbb{Q}^2$ and a solution of $[R]^2=[Q]$ in the class group $Cl(\Delta )$. We explain why this link is much more direct than this. Indeed, when the equation $Q(X,Y)=1$ has a solution, it is possible to parametrize them all by $ X=\frac{q_1(s,t)}{q_3(s,t)}$ and $ Y=\frac{q_2(s,t)}{q_3(s,t)}$ where $q_1$,$q_2$ and $q_3$ are three integral quadratic forms with $\operatorname{Disc} q_3 = \Delta $. We show that the quadratic form $q_3$ is exactly (up to sign) the solution $R$ of $[R]^2=[Q]$ in $Cl(\Delta )$. We end by a comparison between our algorithm for extracting square roots of quadratic forms and the algorithm of Gauss.


[1] W. Bosma, P. Stevenhagen, On the computation of quadratic $2$-class groups. J. Théor. Nombres Bordeaux 8 (1996), no. 2, 283–313. Cedram |  MR 1438471 |  Zbl 0870.11080
[2] J.W.S. Cassels, Rational Quadratic Forms. L.M.S. Monographs, Academic Press (1978).  MR 522835 |  Zbl 0395.10029
[3] H. Cohen, A Course in Computational Algebraic Number Theory. Graduate Texts in Math. 138, Third corrected printing, Springer–Verlag (1996).  MR 1228206 |  Zbl 0786.11071
[4] D. Cox, Primes of the form $x^2+ny^2$, Fermat, class field theory, and complex multiplication. Wiley–Interscience (1989).  MR 1028322 |  Zbl 0956.11500
[5] J. Cremona, D. Rusin, Efficient solution of rational conics. Math. Comp. 72 (2003), 1417–1441.  MR 1972744 |  Zbl 1022.11031
[6] K.F. Gauss, Recherches Arithmétiques. Poullet-Delisle, A.C.M. (trad.), A. Blanchard, 1953.  Zbl 0051.03003 |  JFM 42.0236.19
[7] K. Hardy, K. Williams, The squareroot of an ambiguous form in the principal genus. Proc. Edinburgh Math. Soc. (2) 36 (1993), no. 1, 145–150.  MR 1200193 |  Zbl 0790.11030
[8] J.C. Lagarias, Worst-case complexity bounds for algorithms in the theory of integral quadratic forms. J. Ameri. Math. Soc. 2 (1989), no 4, 143–186.  Zbl 0473.68030
[9] D. Shanks, Gauss’s ternary form reduction and the $2$-Sylow subgroup. Math. Comp. 25, no 116 (1971), 837–853 ; Erratum : Math. Comp. 32 (1978), 1328–1329.  MR 297737 |  Zbl 0227.12002
[10] D. Simon, Computing the rank of elliptic curves over number fields. London Math. Soc. Journal of Computation and Mathematics, vol 5 (2002) 7–17.  MR 1916919 |  Zbl 1067.11015
[11] D. Simon, Solving quadratic equations using reduced unimodular quadratic forms. Math. Comp. 74, no 251 (2005), 1531–1543.  MR 2137016 |  Zbl 1078.11072
[12] N.P. Smart, The algorithmic resolution of Diophantine equations. London Math. Soc. Student Texts 41, Cambridge University Press, 1998.  MR 1689189 |  Zbl 0907.11001